I have been on over 10 different birth control pills in my life. From the age of 18 on I have been consuming drugs that I can’t even pronounce.
Words like ethinylestradiol norethisterone, levonorgestrel and ethinylestradiol gestodene.
And it wasn’t until I started losing my hair that I questioned my doctors: “But why do I need it?”
Their answers were always the same:
- “It is the most effective way to prevent pregnancy.”
- “Because you have PCOS, you are not able to process hormones the same as others, so you need the pill to regulate you.”
Or (and this is my personal favorite)
- “Well, that last one just didn’t work for you. Let’s go ahead and write you a prescription for this new one that is on the market. It just came out and I think it will be perfect for you.”
As women, there is a lot of responsibility placed on our shoulders to not have an illegitimate child. Because birth control pills are a proven method to prevent this, we listen to our doctors and get on the latest miracle pill with fancy advertising schemes and pretty pink pill boxes. They sell them like they sell candy.
But what your doctor won’t talk about are the health risks associated with these “miracle pills.”
Emotional Roller Coaster
Three to six months into every pill I have ever been on, the ugly side effects start to appear. I have had night sweats, fits of rage, severe depression, moodiness, tingling legs, chest pains, and most recently, shedding hair.
The ups and downs are intense and sometimes I wonder, is it worth it?
The Nuva Ring
I tried this at my doctor’s request. Side effects included: leg cramping, burning sensation in my legs, severe chest pain. I literally thought I was going to have to go to the ER. I stopped this after 2 days of use. The side effects were immediate and very disruptive. This should be taken off the market in my opinion.
Advertised as a wonderful pill because you only have 4 periods a year. Yeah, and you will also only have 4 hairs left on your head. My hair started falling out about 15 weeks into use. The pill gave me heart palpitations and emotional side effects. When I told me doctor, she said it must be caused by something else, not the birth control pill, and to continue use as usual. I did not listen. This is my health we are talking about. I’m so glad I did.
This is the only pill that has made me severely depressed. The scariest thing was that I didn’t even know it was the pill- I thought it was just my emotions getting the best of me. But when my doctor advised me to stop use immediately, I felt so much better! It was amazing. It seemed like I had been lifted from a very dark place. I will never use this pill again.
Online Horror Stories
Hoping to find women in similar situations, I have scoured the Internet reading blog posts, forums and news articles. To my amazement there are hundreds, if not thousands of women out there in the exact same boat! Some have experienced minor side effects, while others have had life threatening side effects or have even died! And yet we are still not talking about it! And yet the doctors will just tell you “It’s probably something else, just continue as prescribed,” or “well let’s put you on something new.”
What is even more compelling is the number of women suing big manufacturing companies like Bayer. According to a recent article on NPR news, Katie Anderson, a 16 year old who suffered a blood clot and pulmonary embolism, is one of over 2000 women across the country suing Bayer over the production of Yaz. The company was also sued for false advertising, after women went out in droves to get the product to help with their PMS syndromes.
I was also one of those poor schmucks on Yaz. Not only did it not cure my PMS or PMDD symptoms, but it made them worse! All of a sudden I was hostile, moody, emotional, crying at every turn. I felt like I was turning into someone I didn’t know. And finally, when I was fed up, the doctor came to the rescue saying, “Don’t worry, I have this new birth control pill for you. It’s called Yasmin. I think it will be perfect for you.”
Yasmin, also manufactured by Bayer, was just a way to shut us ladies up about Yaz. Well if you don’t like Yaz, just try Yasmin, it’s totally better.
It was exactly the same! Same side effects, same emotional roller coaster.
So after Seasonique and after the hair loss I decided to go birth control free for 6 months, to give my body a bit of a breather. And that was when another nightmare began.
PCOS Without Birth Control Pills
This year I was diagnosed with Poly Cystic Ovarian Syndrome. They call it a syndrome because it is a cluster of ailments that seem to be linked to an imbalance of sex hormones. At the same time, women experience cysts that develop on the ovary, making it sometimes harder to conceive.
As far as most OB/GYNs are concerned the best way to “treat” PCOS is to just take more birth control pills. You see, the pill helps to regulate your hormones, so therefore helps the symptoms of PCOS (which include hair loss, hair gain, acne, weight gain, irregular or absent periods).
But what happens for someone, like me, that is sick of the emotional roller coaster? Is there a stop button where I can just get off this terrifying ride? I don’t want to experience the horror stories that some women have gone through because of staying on a pill that wasn’t right.
My friend’s sister had an aneurysm last year. She is 35 years old. The doctors linked the aneurysm to Yaz, the pill she was on at the time. Hearing a story like this, directly and not from an Internet source, really got me thinking about my own vitality. 35 years old, that’s only a few years away for me.
So I decided to make a change.
Bring on the Specialists
I decided to go to all the specialists in the book. First I saw a dermatologist about my hair loss. She recommended I continue to speak to the endocrinologist and reproductive specialist but also told me I have a double whammy (oh joy).
I was diagnosed with:
- Alopecia Areata
- Male Pattern Hair Loss
She treated the alopecia with steroids and has given me a prescription for the all over hair loss (male pattern due to the PCOS) for use at a later date.
Next, I went to go see the Reproductive Associates of Delaware. They have been great! They listened to my concerns, talked to me about lifestyle changes (specifically cutting back on sugar and processed white carbs) and things I can do naturally to alleviate the symptoms.
They actually listened! And my doctor described what PCOS really is, and how it is much more treatable than I think. She has run tests and we are awaiting confirmation of many things regarding my health.
And although they encouraged me to stay on the current birth control pill I am on (Natazia) they are not opposed to me trying new avenues. Natazia was prescribed by my original OB/GYN not the Reproductive Associates of Delaware.
It is such a refreshing feeling to talk to people that aren’t just trying to throw me on a new birth control pill!
After reading that NPR article I am a little anxious about this new pill I am on “Natazia.”
Quotes from NPR News Article:
“Bayer HealthCare, the leading maker of birth control pills, is coming out with a brand new pill.
Natazia, as it’s called, contains a form of estrogen that’s never been used in an oral contraceptive. It also has a novel dosing regimen. Women on Natazia will take four different combinations and doses of hormones or sugar pills each month.
The new launch coincides with growing problems for Bayer’s last new contraceptive, Yaz.”
So basically, I feel a little duped.
You see, my original OB/GYN doctor gets free samples and gives them to me (and most of her clients). She has given me free Yaz, free Yasmin, free Mircette, free Loestrin, free Aleese, and now free Natazia.
But you see- it is all Bayer and it is all a great way for these doctor’s to make extra money.
So since this is a brand new pill from Bayer, how do I really know the side effects? How do I know this is not something that could be a terrible, horrific product?
The answer is, I don’t know. I am just playing a birth control russian roulette, just like the rest of America.
How do any of us know??
So as I go forward I have to ask myself: what is more important? Preventing pregnancy or preventing aneurysms?
And as it stands right now I am leaning more towards the latter.
So as the new side effects start to kick in (anxiety, mood swings, irritability) I will walk into my new doctor’s office at Reproductive Associates of Delaware, and voice my new concerns. And this time…I’ll have someone to listen.
But the key is ladies- don’t just take whatever they throw at you. Your body, and your health, are worth more than that. Ask questions, do your research and never, ever dismiss side effects that could be life threatening!